Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Infect Dis. 2010 Feb 1;201(3):318-30. doi: 10.1086/649897.

Risk of myocardial infarction in patients with HIV infection exposed to specific individual antiretroviral drugs from the 3 major drug classes: the data collection on adverse events of anti-HIV drugs (D:A:D) study.

Author information

  • 1Copenhagen HIV Programme, University of Copenhagen, Copenhagen, Denmark. sww@cphiv.dk <sww@cphiv.dk>

Abstract

BACKGROUND. The risk of myocardial infarction (MI) in patients with human immunodeficiency virus (HIV) infection has been assessed in 13 anti-HIV drugs in the Data Collection on Adverse Events of Anti-HIV Drugs (D:A:D) study. METHODS. Poisson regression models were adjusted for cardiovascular risk factors, cohort, calendar year, and use of other antiretroviral drugs and assessed the association between MI risk and cumulative (per year) or recent (current or in the past 6 months) use of antiretroviral drugs, with >30,000 person-years of exposure. RESULTS. Over 178,835 person-years, 580 patients developed MI. There were no associations between use of tenofovir, zalcitabine, zidovudine, stavudine, or lamivudine and MI risk. Recent exposure to abacavir or didanosine was associated with an increased risk of MI. No association was found between MI risk and cumulative exposure to nevirapine, efavirenz, nelfinavir, or saquinavir. Cumulative exposure to indinavir and lopinavir-ritonavir was associated with an increased risk of MI (relative rate [RR] per year, 1.12 and 1.13, respectively). These increased risks were attenuated slightly (RR per year, 1.08 [95% confidence interval {CI}, 1.02-1.14] and 1.09 [95% CI, 1.01-1.17], respectively) after adjustment for lipids but were not altered further after adjustment for other metabolic parameters. CONCLUSIONS. Of the drugs considered, only indinavir, lopinavir-ritonavir, didanosine, and abacavir were associated with a significantly increased risk of MI. As with any observational study, our findings must be interpreted with caution (given the potential for confounding) and in the context of the benefits that these drugs provide.

PMID:
20039804
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk